Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Upset stomach and weight loss. Eye is yellow. Was on lipitor. Reason for elevated bilirubin and monocytes?

User rating for this question
Very Good
Answered by

Emergency Medicine Specialist
Practicing since : 2006
Answered : 300 Questions
What would cause slightly elevated bilirubin and elevated monocytes on a CBC test? Am concerned as I have had upset stomach in recent past as well as weight loss. The whites of my eyes are pale yellow at times as well. I am unsure at this point as to the cause of the weight loss. I began trying to lose weight at the first of the year but now it seems I can't stop the progress. Perhaps stress/anxiety? I have been stressed about my health for a couple months now and my appetite has dimished considerably. I don't know if my issue is self induced from the stress or anxiety or some other medical issue such as pancreas cancer. I recently stopped taking 40mg of lipitor because I began feeling bad. But I dont know if it was the lipitor that I was on for 6 weeks or another more serious issue. Thanks for any advice.
Posted Wed, 29 May 2013 in Medicines and Side Effects
Answered by Dr. Sheeba Stephen 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

An elevated bilirubin level could be due to two possibilities:

1) It could be an indicator of abnormal liver function. This in turn can be a result of a variety of causes like viral hepatitis, excessive alcohol use, side effects of certain medication, obstruction in the biliary tract, etc.

2) It could also be due to excessive breakdown of the red blood blood cells (called "hemolysis"). This in turn can be a result of certain medical conditions like hemolytic anemia, certain types of infections, etc.

It is important to find out what is the likely cause for the elevated bilirubin level and for this a complete liver function test is required. This will include direct / indirect bilirubin, liver enzymes, total protein, albumin / globulin ratio. Other blood tests like RBC count, hemoglobin, hepatitis B & C, etc. may also be required to rule out hemolytic causes.

A high monocyte count can be due to chronic inflammation, stress, prolonged fever / infections, certain immune-mediated diseases, etc. The monocyte count has to be interpreted along with the total WBC count - for example, if the total WBC count is also elevated, then it may indicate an infectious cause.

Though stress can be a possible cause for a mildly elevated monocyte count, it is very unlikely to be the cause for an elevated bilirubin level. Moreover, the decrease in appetite and weight loss are also concerning and they could be indicators of a liver problem, such as a hepatitis.

Lipitor (atorvastatin) is a cholesterol-lowering agent which can have a side effect of decreased appetite and sometimes can cause jaundice / elevated bilirubin. So, it is possible that Lipitor could be the cause for your symptoms and abnormal blood tests.

However, to be sure, I would advise you to have a thorough physical examination and further investigations, in order to rule out any serious medical problems. Your doctor should be able to guide you on what further evaluations need to be done.

Dr. Sheeba Stephen
Emergency Medicine Consultant
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor